On Sept. 1st I had a cortizone shot for my back problems. On Sept. 3rd I woke up and the room was spinning. Soon I was throwing up. Spent the day at the Emergency Room and had a series of tests but nothing showed up. Was referred to a neurologist and had a brain scan. Nothing. Was referred to an ENT and was told I had Benign Positional Vertigo. I have extreme vertigo when I move my head up and down or right and left. Also mild nausea. Was referred for physical therapy. It is a month and nothing has changed. I am told that the cortizone shot had nothing to do with this. Any opinions on this? It is very uncomfortable and I hesitate to drive because of this.
Welcome to the forum!
There are many causes of dizziness, lightheadedness, passing out, blackouts etc that occur with change in position. You have been diagnosed with benign positional vertigo. Maybe you can discuss these possibilities enumerated below with your doctor as you have no relief after so long. It is unlikely to be due to corticosteroids.
Dizziness could be due to postural hypotension (blood pressure falling with change of position), internal ear problems and cervical spondylitis or compression of cervical spinal nerves. All these cause dizziness when you get up from lying down position or when you change position that results in a change in the level of your head. Cervical spondylitis and ear problems also cause dizziness on changing the position of the neck.
Dehydration, certain medications, heart problems, untreated diabetes, and nervous system disorders can all cause postural or orthostatic hypotension. TIAs or transient ischemic attacks can also be the cause. Certain internal ear problems can also affect blood pressure monitoring by the body by not properly signaling a change in position. Blood pressure monitoring, tilt table test, EKG, heart echo, ENT consultation, ambulatory blood pressure recording are all required for a confirmed diagnosis.
Compression of the spinal nerves in the cervical spine region or pinched nerve can happen due to overuse of computers, work involving straining of neck, canal stenosis, bone disease, spondylosis, poor posture etc.
There are many other causes of dizziness too which may need to be looked into like anemia, claustrophobia, GERD, hypoglycemia or low sugar and some endocrine problems. Endocrine problems, such as an underactive thyroid (called hypothyroidism), overactive thyroid (called hyperthyroidism), adrenal insufficiency (called Addison's disease), low blood sugar levels, and in some cases, diabetes, may lead to hypotension and hence lightheadedness and an off balance feeling.
Please discuss these possibilities with your doctor. It is difficult to comment beyond this without examining. A comprehensive investigation is required keeping all the points in mind. Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.